Alert archive / Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 326, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 22, 2010, 7:07 PM EDT for Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2010, 7:07 PM EDT (23:07 UTC)
- Expired
- Sep 22, 2010, 7:34 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:58 PM EDT, 9 minutes earlier.
Area forecast discussion, Sep 22, 6:58 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 658 PM EDT WED SEP 22 2010 .SYNOPSIS... HIGH PRESSURE ALONG THE MID ATLANTIC COAST WILL SHIFT SLOWLY SOUTHEAST...BUT WILL CONTINUE TO EXTEND ACROSS THE AREA INTO FRIDAY. A COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA SATURDAY BEFORE STALLING SOUTH OF THE REGION SATURDAY NIGHT. THIS FRONT WILL BRING A CHANCE OF RAIN ALONG WITH COOLER TEMPERATURES FOR SUNDAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... THE PROCESS CONTINUES OF INCREASIING POPS AS CONFIDENCE INCREASES THAT CONVECTION WILL REMAIN ORGANIZED AS IT PROGRESSES TOWARDS THE EASTERN AND SOUTHERN PARTS OF THE AREA. LIKEWISE...AM REDUCING POPS TO ISOLATED/SCATTERED IN THE WAKE OF THE BEST CONCENTRATION. HAVE ALSO RELECTED LATEST TEMPERATURE TRENDS IN RAIN COOLED AIR. PREVIOUS DISCUSSION... SCATTERED SHRA/TSRA POSSIBLE THIS EVENING...INITIALLY ALONG MTNS THEN INTO PIEDMONT B4 DISSIPATING. SBCAPES OF 2000-3000 J/KG TO SUPPORT STRONG UPDRAFTS PERMITTING POTENTIAL FOR ISOLD SVR THREAT THROUGH SUNSET. DCAPES OF 1000-1500 SUGGEST SVR THREAT WILL BE FROM MICROBURSTS WITHIN STRONGEST DOWNDRAFT CORES. FARTHER NORTH...DEEP CONVECTION WILL BE MOVING ACROSS OH VALLEY INTO PA THIS EVENING ALONG SFC FRONT DROPPING SOUTH FROM THE GREAT LAKES. THIS ACTIVITY MAY GRAZE OUR FAR NRN CWA LATE TONIGHT...THUS SUPPORTING AT LEAST SLGT CHC THREAT NORTH OF I-64 DURING THE OVERNIGHT. THE FRONT IS NOT EXPECTED TO MAKE IT INTO THE CWA PER PERSISTENCE OF HIGH PRESSURE ANCHORED OVER THE SE CONUS...BLOCKING ANY AIRMASS CHANGE. AFTER THE DEMISE OF THE EVENING SHOWERS...SKIES SHOULD BECOME CLEAR TO PC...BUT THE AIRMASS WILL STAY SOMEWHAT MOIST. LOOK FOR PATCHY FOG TO FORM WHERE IT RAINS THIS EVENING...AND ACROSS THE RIVER VALLEYS. LOWS WILL RANGE FROM THE UPPER 50S WEST TO THE LOWER TO MID 60S EAST. THE BIG WEATHER STORY THURSDAY WILL BE THE NEAR RECORD TO RECORD HEAT (RECORD HIGHS FOR WED THROUGH FRI ARE LISTED IN THE CLIMATE SECTION BELOW) AS THE UPPER RIDGE INTENSIFIES. WITH THE NAM INDICATING 850MB TEMPS OVER 2 STANDARD DEVIATIONS ABV NORMAL...A DRY GROUND AND LIMITED CLOUD COVER (ESPECIALLY EAST OF THE BLUE RIDGE)...WENT ABV GUIDANCE FOR HIGHS THURSDAY WHICH FORECASTS BLF WITH ANOTHER RECORD HIGH. WARMING TEMPERATURES ALOFT SHOULD KEEP A CAP ON CONVECTION...SO GOING WITH A DRY FORECAST FOR THURSDAY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AN UPPER LEVEL RIDGE WILL HOVER OVER THE REGION THROUGH FRIDAY NIGHT THEN MOVES OFF THE SOUTHEAST COAST ON SATURDAY. WHILE THIS RIDGE IS IN THE VICINITY...EXPECTED HOT...HUMID...AND HAZY CONDITIONS TO PERSIST. RAIN CHANCES ARE MINIMAL AND THE GROUND BEING DRY...RECORD HIGH TEMPERATURES (BLACKSBURG/BLUEFIELD) ARE POSSIBLE FRIDAY AS WELL AS WARM OVERNIGHT LOWS THURSDAY NIGHT AND FRIDAY NIGHT. THE UPPER LEVEL RIDGE TRACKS OFF THE COAST ON SATURDAY. A WEAK FRONTAL BOUNDARY WILL THEN MOVE AND STALL OVER THE MOUNTAINS BY SATURDAY NIGHT. THE PARENT LOW WITH THIS FRONT TRACKS ACROSS SOUTHEASTERN CANADA/LAKE ERIE...THEN QUICKLY MOVES OFF THE NORTHEAST COAST. THIS WAVE WILL DETACH ITSELF FROM THE FRONT WHICH WILL RESIDE OVER THE AREA OVER THE WEEKEND. THE BEST CHANCES FOR SHOWERS WILL BE ACROSS THE MOUNTAINS WITH A FEW STRAYS CELLS EAST OF THE BLUE RIDGE SATURDAY AFTERNOON AND EVENING. WEATHER FEATURES NOT STRONG ENOUGH TO RAISE POPS...SO WILL KEEP POPS LOW AND IN THE 20-30 PERCENT RANGE. CLOUDS AND THE CHANCE FOR RAIN WILL KNOCK BACK TEMPERATURES TOWARD NORMAL ON SATURDAY...BUT STILL RUNNING ABOVE NORMAL FOR THE DAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE WEATHER OVER THE LONG TERM IS HIGHLY DEPENDENT ON A CLOSED LOW THAT WILL BE NEAR THE MID MISSISSIPPI VALLEY ON SUNDAY. SOME MODELS HAVE THIS LOW REMAINING STATIONARY WHILE OTHERS TRACK IT ACROSS THE OHIO VALLEY EARLY NEXT WEEK. WITH EITHER SOLUTION...THE CHANCES FOR RAIN ARE GOOD EACH DAY WITH A LONGER MORE STEADY RAIN...POSSIBLY HEAVY AT TIMES...TUESDAY. TIMING THE MAIN ISSUE FROM TAKING POPS ANY HIGHER THAN 40-60 PERCENT WITH THIS FORECAST PACKAGE. CURRENT THINKING...HAS THE ONSET OF SPOTTY LIGHT SHOWERS ENTERING THE AREA ON SUNDAY AS WARM AIR ADVECTION RIDES OVER DEVELOPING INSITU WEDGE. PERSIST EASTERLY FLOW WILL KEEP LOW CLOUDS AND LIGHT RAIN/DRIZZLE IN THE AREA THROUGH THE DAY MONDAY. MONDAY NIGHT INTO TUESDAY NIGHT...A STRONG SHORT WAVE COMING UP FROM THE SOUTHWEST AND AROUND THIS CLOSED LOW WILL BRING INCREASING DYNAMICS AND MOISTURE OVER THE AREA TO PRODUCE HEAVY DOWNPOURS. CURRENT DRY CONDITIONS AND LOW STREAM FLOW SHOULD BE ABLE TO HANDLE THESE HEAVY DOWNPOURS. RAIN MAY COME TO AN END ON THURSDAY. EASTERLY FLOW...ABUNDANT CLOUDS AND RAIN WILL KEEP TEMPERATURES BELOW NORMAL THROUGH THE PERIOD. SOME AREAS MAY STRUGGLE TO GET OUT OF THE 60S MONDAY AND TUESDAY. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... AWOS INOP AT KLWB. SCATTERED SHOWERS AND STORMS VCNTY OF MTNS THIS EVENING TO DISSIPATE AFTER DARK. MAY NEED TO AMEND A FEW TAFS (KROA/KLYH/KDAN)...PRIMARILY ALONG AND EAST OF THE BLUE RIDGE TO ADD A PERIOD OF DEEP CONVECTION THIS EVENING...BUT DURATION SHOULD BE BRIEF. OTHER SHOWERS AND STORMS OVER THE OHIO VALLEY WILL HAVE TO BE MONITORED FOR POTENTIAL IMPACT TO KLWB/KBLF LATE TONIGHT. SFC HIGH PRESSURE TO REMAIN THE DOMINANT WEATHER FEATURE THROUGH FRIDAY. WARMING TEMPERATURES ALOFT SHOULD LIMIT DEEP CONVECTIVE THREAT FOR BOTH THURSDAY AND FRIDAY. ASIDE FROM MORNING FOG POTENTIAL IN THE RIVER VALLEYS...PRIMARILY VFR CONDITIONS EXPECTED THROUGH FRIDAY. SATURDAY THROUGH MONDAY...MODELS ARE SUGGESTING POTENTIAL FOR A STRONG STORM SYSTEM DIVING OUT OF THE UPPER MS VALLEY TO SLOWLY MOVE THROUGH THE AREA LATE IN THE WEEKEND AND EARLY NEXT WEEK...INCREASING THREAT FOR SUB VFR WEATHER. && .CLIMATE... DAILY RECORD HIGH TEMPERATURES FOR WEDNESDAY THROUGH FRIDAY: WED 9/22 THUR 9/23 FRI 9/24 ROA: 97/1931 97/1931 95/1933 BCB: 88/1978 88/2007 87/1970 LYH: 98/1895 97/1895 94/1933 DAN: 96/1965 98/1980 96/1980 BLF: 85/2005 87/2007 88/2007 && .EQUIPMENT... THE LEWISBURG AWOS IS INOP. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...DS/PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM CLIMATE... EQUIPMENT...
Hazardous weather outlook, Sep 22, 2:39 PM EDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT WED SEP 22 2010 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231845- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 239 PM EDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-231845- STOKES-ROCKINGHAM-CASWELL- 239 PM EDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AIR QUALITY ALERT IN EFFECT FROM 9 AM TO 6 PM EDT THURSDAY FOR THE NORTH CAROLINA TRIAD REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Local storm report, Sep 22, 5:37 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 S ROCKY MOUNT 36.97N 79.88W
09/22/2010 FRANKLIN VA PUBLIC
4 INCH TREE DOWN ACROSS DRIVEWAY.
&&
BSLocal storm report, Sep 22, 6:10 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG BEDFORD CITY 37.34N 79.52W
09/22/2010 CITY OF BEDFORD VA COUNTY OFFICIAL
TREES DOWN COUNTY-WIDE
0523 PM TSTM WND DMG MONETA 37.18N 79.63W
09/22/2010 BEDFORD VA FIRE DEPT/RESCUE
LARGE TREE LIMB DOWN
&&
AMSLocal storm report, Sep 22, 6:26 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 NW ALTAVISTA 37.15N 79.34W
09/22/2010 CAMPBELL VA COUNTY OFFICIAL
*** 1 INJ *** TREE FELL ON VEHICLE. MINOR INJURIES.
&&
AMSLocal storm report, Sep 22, 6:34 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 5 E BIG ISLAND 37.54N 79.28W
09/22/2010 E1.00 INCH AMHERST VA PUBLIC
QUARTER SIZED HAIL ON TURTLE HOLLOW ROAD
&&
WERTSpecial weather statement, Sep 22, 6:58 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT WED SEP 22 2010
NCZ006-VAZ044-058-230000-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
658 PM EDT WED SEP 22 2010
...A STRONG THUNDERSTORM WILL AFFECT CASWELL...HALIFAX AND
PITTSYLVANIA COUNTIES...
AT 657 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
BLAIRS...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR DRY FORK AROUND 705 PM...WESTOVER HILLS...AND
BLAIRS AROUND 715 PM...DANVILLE CITY...KEELING...AND PELHAM AROUND
720 PM...GATEWOOD AROUND 725 PM...DANVILLE AIRPORT...RINGGOLD AND AND
PROVIDENCE AROUND 730 PM.
LAT...LON 3651 7951 3655 7952 3655 7958 3678 7941
3655 7896 3654 7896 3654 7914 3630 7915
RCSLocal storm report, Sep 22, 7:04 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 5 NNW EVINGTON 37.30N 79.30W
09/22/2010 E60.00 MPH BEDFORD VA TRAINED SPOTTER
&&
WERTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 3:33 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 57 min |
| Sep 22, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Roanoke | 56 min |
| Sep 22, 4:15 PM EDT | Special Weather Statement | RNK | Amherst | 60 min |
| Sep 22, 4:19 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 56 min |
| Sep 22, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 60 min |
| Sep 22, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 52 min |
| Sep 22, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 61 min |
| Sep 22, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 33 min |
| Sep 22, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 3 more | 75 min |
| Sep 22, 5:54 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 81 min |
| Sep 22, 6:31 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 62 min |
| Sep 22, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 83 min |
| Sep 22, 6:58 PM EDT | Special Weather Statement | RNK | City of Danville | 62 min |
| Sep 22, 7:46 PM EDT | Special Weather Statement | RNK | Halifax | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2010Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.